Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Lubbock, TX

October 13, 2012Stonewall County, Texas

NWS Lubbock, TX issued this special weather statement at Oct 13, 2012, 3:04 PM CDT for Stonewall County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 3:04 PM CDT (20:04 UTC)
Expired
Oct 13, 2012, 3:30 PM CDT
In force
26 min
Issued by
NWS Lubbock, TX

County Stonewall County, TX

The radar

The Dyess AFB radar (KDYX), 101 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WWUS84 KLUB 132004
SPSLUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
304 PM CDT SAT OCT 13 2012

TXZ044-132030-
STONEWALL-
304 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL COUNTY...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN STONEWALL COUNTY...
MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3296 10029 3332 9999 3331 9999 3322 9999
      3322 9998 3296 9999
TIME...MOT...LOC 2004Z 232DEG 35KT 3299 10004

$$

JDV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at Oct 13, 12:37 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 13, 12:37 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1237 PM CDT SAT OCT 13 2012

.AVIATION...
A PACIFIC COLD FRONT WAS MOVING THROUGH THE REGION WITH WINDS
INCREASING AND SHIFTING TO THE WEST BEHIND THIS FEATURE. STORMS
WILL FORM ALONG THIS FRONT DURING THE AFTERNOON. HOWEVER...THESE
STORMS WILL LIKELY BE JUST EAST OF KCDS. OTHERWISE...VFR WILL
PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 1009 AM CDT SAT OCT 13 2012/

UPDATE...
POPS HAVE BEEN TRIMMED BACK FOR THE REST OF THIS MORNING AND A
LITTLE BIT IN THE AFTERNOON. THE PACIFIC FRONT IS CURRENTLY
SWEEPING THROUGH THE AREA WITH MUCH DRIER AIR FILTERING INTO THE
REGION BEHIND THE FRONT. WINDS ARE STILL BACKED IN THE FAR EASTERN
ROLLING PLAINS BUT ARE EXPECTED TO VEER BY THE AFTERNOON. THE
FRONT IS EXPECTED TO SLOW DOWN THIS AFTERNOON AND MOISTURE MAY
HOLD IN FOR THE ROLLING PLAINS. THE 12Z NAM AND LATEST VARIOUS
REGIONAL MODELS CAME IN PESSIMISTIC ABOUT CHANCES FOR THUNDER FOR
LATER THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 625 AM CDT SAT OCT 13 2012/

AVIATION...
AN UPPER LOW PRESSURE SYSTEM WEST OF THE SOUTH PLAINS...HAS
PROMOTED THE DEVELOPMENT OF ISOLATED SHOWERS AND THUNDERSTORMS EARLY
THIS MORNING...SOME OF WHICH NEARED KLBB. -SHRA WERE NOTED WEST OF
KCDS. HAVE INSERTED A VCTS AND VCSH AT KLBB AND KCDS RESPECTIVELY
GIVEN THE ISOLATED NATURE OF THE EVENT. THE AFOREMENTIONED SYSTEM/S
ASSOCIATED COLD FRONTAL BOUNDARY WILL COMMENCE TO MOVE EAST ACROSS
THE SOUTH PLAINS LATER THIS MORNING THUS VEERING SOUTHERLY WINDS TO
THE WEST AND BECOME A BIT BREEZY BY THE AFTERNOON. COMPUTER MODELS
HINT AT SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND
EAST OF THE FRONT...AFFECTING KCDS MORE SO THAN KLBB. HAVE THEREFORE
INSERTED A TEMPO AT KCDS AND A VCTS AT KLBB. AOA SUNSET WINDS WILL
DECLINE AND VEER FURTHER TO THE NORTHWEST OVERNIGHT.
ADDITIONALLY...PRECIPITATION WILL SHIFT EAST OF KCDS.

PREV DISCUSSION... /ISSUED 314 AM CDT SAT OCT 13 2012/

SHORT TERM...
THE UPPER LEVEL LOW PRESSURE SYSTEM THAT AIDED TO PROVIDE PORTIONS
OF THE SOUTH PLAINS WITH SEVERE WEATHER LAST NIGHT...WAS MOVING
NORTHEAST ACROSS THE SOUTHERN ROCKIES. A 50+ KT 500 MB JET STREAK
CONTINUED TO MOVE EAST ACROSS EASTERN NEW MEXICO AND THE WESTERN
SOUTH PLAINS AND THUS...LARGE SCALE ASCENT IS QUITE EVIDENT GIVEN
ONGOING AND NEWLY DEVELOPED ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS EASTERN NEW MEXICO...THE TEXAS
PANHANDLE...PORTIONS OF THE WRN AND NERN SOUTH PLAINS...IN ADDITION
TO THE PERMIAN BASIN. THE WEST TEXAS MESONET REPORTED WIND GUSTS
NEAR 30 MPH WITH HEAVIEST RAINFALL ACCUMULATIONS NEAR 0.10
INCHES/HR. A FEW ISOLATED HIGHER GUSTS IS NOT OF THE QUESTION. THE
ACTIVITY WILL CONTINUE TO MOVE NORTHEAST ACROSS THE SOUTH PLAINS
EARLY THIS MORNING HOWEVER...INCREASED STABILITY AND THUS INCREASED
CIN WILL MITIGATE STORMS FROM BECOMING OVERLY STRONG. ALBEIT...A
40-50 KT SRLY LLJ COULD MAINTAIN LINGERING PRECIP THROUGHOUT THE
MORNING. GIVEN THE LOW PROBABILITY OF SEVERE POTENTIAL...IT APPEARED
VALID TO ALLOW THE TORNADO WATCH TO EXPIRE AT 2 AM. LOWERED
TEMP-DEWPT DEPRESSIONS WILL ONCE AGAIN ENCOURAGE LOW CLOUDS TO
DEVELOP EARLY THIS MORNING AS IS THE CASE VIA THE LATEST KLBB METAR
/BKN MVFR CLOUD DECKS/.

THE UA LOW IS PROGGED TO OPEN UP A BIT AND TRANSLATE EAST ACROSS
THE CENTRAL PLAINS THIS AFTERNOON/EVENING...THEN WILL EJECT NE
TOWARDS THE GREAT LAKES REGION BY THE END OF THE SHORT TERM PERIOD.
AS SUCH...ATTENTION THEN TURNS TO THE UA LOW/S PACIFIC FRONT THAT IS
LOCATED ACROSS EASTERN NEW MEXICO PER 08Z METARS. IT WILL SHIFT EAST
/ALONG WITH THE ASSOCIATED SFC TROUGH/ ACROSS THE REGION THIS
AFTERNOON/EVENING. THE PACIFIC FRONT WILL BE OF A DOWNSLOPING
COMPONENT AND AS A RESULT...LOW LEVELS WILL DRY OUT /PWATS DROP
BELOW 0.50 INCHES WITH  DEWPOINTS IN THE 30S AND 40S/ AND SKIES WILL
ALSO CLEAR FROM WEST TO EAST. HOWEVER BEFORE SKIES CLEAR OUT ACROSS
EASTERN ZONES...1.0-1.5 KJ/KG OF SFC BASED CAPE AND ENSUING LOW
LEVEL MOISTURE /DEWPOINTS IN THE 50S AND 60S/ WILL EXIST. THIS
COMBINED WITH THE APPROACHING PACIFIC FRONT SERVING AS A LIFTING
MECHANISM DOES SUGGEST THE POTENTIAL FOR ONE MORE ROUND OF SCATTERED
THUNDERSTORMS LATE THIS AFTERNOON ACROSS THE SAID AREA...AFTER THE
CIN IS ONCE AGAIN OVERCOME THANKS TO THE CLOUD COVER. STEEPENED
LAPSE RATES AND PWATS OF 1.20-1.50 INCHES MAY SUPPORT BRIEF STRONG
WIND GUSTS AND LOCALIZED MODERATE RAINFALL. FURTHERMORE...A BIT OF A
TIGHTENED PRESSURE GRADIENT WILL PROMOTE BREEZY WSWRLY WINDS BY THE
AFTERNOON...POSSIBLY FLIRTING WITH WIND ADVISORY WIND SPEEDS /31 MPH
OR GREATER/. A NOTABLE DECLINATION WILL OCCUR SHORTLY AFTER SUNSET.
THE PACIFIC FRONT WILL CLEAR THE CWA THIS EVENING/TONIGHT...WHICH
WILL ALSO SHIFT PRECIP AND BEST INSTABILITY EAST OF THE FA. SFC
WINDS WILL VEER TO THE NW OVERNIGHT THANKS TO A SFC RIDGE NW OF THE
REGION.

HIGH TEMPS WILL ONCE AGAIN BE A BIT TRICKY TODAY...AS IT WILL BE
DEPENDENT ON HOW FAST THE CLOUDS WILL CLEAR. WILL LEAN TOWARDS
EXHIBITING LOWER 70S ACROSS THE SWRN TEXAS PANHANDLE TO LOWER 80S
ACROSS SRN AND ERN LOCALES. TONIGHT...A NEARBY SFC RIDGE WILL
SUPPORT LIGHT NW WINDS...AND THUS A BIT COOLER TEMPS WITH LOWER 40S
NW TO LOWER 50S EAST ANTICIPATED.

LONG TERM...
A BENIGN PATTERN IS EXPECTED THROUGH THE PERIOD WITH NW FLOW ALOFT
THROUGH MUCH OF IT. ENOUGH ENERGY MOVING THROUGH THE NRN JET
STREAM TO DRIVE A COUPLE OF FRONTS THROUGH THE AREA...BUT ALL IN
ALL TEMPS WILL NOT STRAY TOO FAR FROM SEASONAL NORMS. WILL
CONTINUE TO MONITOR POTENTIAL FOR SHOWERS ABOUT TUESDAY OF NEXT
WEEK IN AN AREA OF LOW LEVEL MOISTURE ADVECTION WHILE A WEAK
TROUGH ALOFT MOVES ACROSS WEST TEXAS. THIS MODEL RUN IS NOT AS
BULLISH AS WHAT THE GFS WAS DEPICTING 24 HOURS AGO KEEPING PRECIP
WELL SOUTH OF THE FCST AREA. TEND TO THINK THIS WILL BE ACCURATE
AND WILL THUS KEEP POPS AT 10 PCT OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        44  76  45  80  49 /   0   0   0   0   0
TULIA         46  77  45  81  50 /   0   0   0   0   0
PLAINVIEW     47  78  46  81  51 /   0   0   0   0   0
LEVELLAND     48  77  47  79  53 /   0   0   0   0   0
LUBBOCK       49  80  48  81  54 /   0   0   0   0   0
DENVER CITY   48  78  47  78  54 /   0   0   0   0   0
BROWNFIELD    49  78  48  79  53 /   0   0   0   0   0
CHILDRESS     52  85  51  85  54 /  10   0   0   0   0
SPUR          52  82  50  82  54 /   0   0   0   0   0
ASPERMONT     54  84  52  83  55 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01

In the hours before

Special weather statement, Oct 13, 3:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
304 PM CDT SAT OCT 13 2012

TXZ044-132030-
STONEWALL-
304 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL COUNTY...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN STONEWALL COUNTY...
MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3296 10029 3332 9999 3331 9999 3322 9999
      3322 9998 3296 9999
TIME...MOT...LOC 2004Z 232DEG 35KT 3299 10004

JDV

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:05 PM CDTTornado WarningLUBFloyd, Hale25 min
Oct 12, 7:07 PM CDTSevere Thunderstorm WarningLUBSwisher23 min
Oct 12, 7:13 PM CDTSpecial Weather StatementLUBFloyd62 min
Oct 12, 7:25 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher50 min
Oct 12, 7:33 PM CDTSpecial Weather StatementLUBSwisher27 min
Oct 12, 7:50 PM CDTSevere Thunderstorm WarningLUBSwisher55 min
Oct 12, 8:01 PM CDTSpecial Weather StatementLUBBriscoe44 min
Oct 12, 9:28 PM CDTSpecial Weather StatementLUBCochran, Yoakum47 min
Oct 12, 10:01 PM CDTSevere Thunderstorm WarningLUBCochran, Yoakum29 min
Oct 12, 10:33 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum27 min
Oct 12, 10:59 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum31 min
Oct 12, 11:39 PM CDTSpecial Weather StatementLUBHockley36 min
Oct 12, 11:57 PM CDTSpecial Weather StatementLUBLubbock48 min

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.